Johanna Diebold, Christoph Gubler, Fritz Ruprecht Murray
{"title":"Spontaneous Pneumomediastinum Associated with Semaglutide Therapy: A Case Report.","authors":"Johanna Diebold, Christoph Gubler, Fritz Ruprecht Murray","doi":"10.1159/000551669","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>The seemingly harmless side effects of semaglutide, such as vomiting, may rarely lead to serious complications. This case is unique in highlighting spontaneous pneumomediastinum (SPM) as a potential consequence of unsupervised semaglutide use, adding new insight to the literature on the safety profile of weight-loss medications.</p><p><strong>Case presentation: </strong>We report the case of a 26-year-old woman who developed SPM shortly after the self-administered use of semaglutide purchased online for weight loss. The patient presented with vomiting, chest and neck pain, and progressive facial swelling. Imaging revealed extensive pneumomediastinum and cervicothoracic emphysema. Oesophago-gastro-duodenoscopy was performed to rule out oesophageal perforation and showed no abnormalities. The patient was managed conservatively with spontaneous recovery.</p><p><strong>Conclusion: </strong>This case highlights the importance of distinguishing SPM from life-threatening conditions such as Boerhaave's syndrome and raises concerns regarding the unsupervised use of injectable weight-loss medications, emphasizing the need for patient education and careful monitoring.</p>","PeriodicalId":9614,"journal":{"name":"Case Reports in Gastroenterology","volume":"20 1","pages":"149-156"},"PeriodicalIF":0.7000,"publicationDate":"2026-04-02","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13263006/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Case Reports in Gastroenterology","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1159/000551669","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q4","JCRName":"GASTROENTEROLOGY & HEPATOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Introduction: The seemingly harmless side effects of semaglutide, such as vomiting, may rarely lead to serious complications. This case is unique in highlighting spontaneous pneumomediastinum (SPM) as a potential consequence of unsupervised semaglutide use, adding new insight to the literature on the safety profile of weight-loss medications.
Case presentation: We report the case of a 26-year-old woman who developed SPM shortly after the self-administered use of semaglutide purchased online for weight loss. The patient presented with vomiting, chest and neck pain, and progressive facial swelling. Imaging revealed extensive pneumomediastinum and cervicothoracic emphysema. Oesophago-gastro-duodenoscopy was performed to rule out oesophageal perforation and showed no abnormalities. The patient was managed conservatively with spontaneous recovery.
Conclusion: This case highlights the importance of distinguishing SPM from life-threatening conditions such as Boerhaave's syndrome and raises concerns regarding the unsupervised use of injectable weight-loss medications, emphasizing the need for patient education and careful monitoring.